Alert archive / Arkansas / Flash Flood Warnings in 2011
Flash Flood Warning 138, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 7, 2011, 11:48 PM CDT for Randolph County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2011, 11:48 PM CDT (04:48 UTC)
- Expired
- Jul 8, 2011, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Randolph County, AR
The radar
The Memphis radar (KNQA), 152 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3551 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 16.5
The text
As transmitted, in the capitals the NWS used until 2016.
643
WGUS54 KMEG 080448
FFWMEG
ARC121-080745-
/O.NEW.KMEG.FF.W.0138.110708T0448Z-110708T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 PM CDT THU JUL 7 2011
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
* UNTIL 245 AM CDT
* AT 1148 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATTICA...
BIGGERS...DALTON...MAYNARD...O'KEAN...POCAHONTAS...RAVENDEN SPRINGS
AND REYNO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3651 9135 3650 9078 3644 9078 3641 9075
3629 9075 3629 9081 3615 9081 3615 9106
3612 9108 3615 9108 3617 9114 3620 9116
3622 9122 3626 9127 3637 9128 3650 9141
$$
BORGHOFF1 follow-up statement
728
WGUS74 KMEG 080730
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
230 AM CDT FRI JUL 8 2011
ARC121-080741-
/O.CAN.KMEG.FF.W.0138.000000T0000Z-110708T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH AR-
230 AM CDT FRI JUL 8 2011
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RANDOLPH COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3651 9135 3650 9078 3644 9078 3641 9075
3629 9075 3629 9081 3615 9081 3615 9106
3612 9108 3615 9108 3617 9114 3620 9116
3622 9122 3626 9127 3637 9128 3650 9141
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 8:42 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 7, 8:42 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 842 PM CDT THU JUL 7 2011 .UPDATE... UPDATE TO INCREASE TO CATEGORICAL POPS FOR A PORTION OF NORTHEAST ARKANSAS/MISSOURI BOOTHEEL AND LIKELY POPS IN A TIER OF COUNTIES JUST SOUTH ACROSS REMAINDER OF NORTHEAST ARKANSAS AND NORTHWEST TENNESSEE. && .DISCUSSION... ORGANIZED LINE OF THUNDERSTORMS BEGINNING TO MOVE SOUTHEAST INTO THE FORECAST AREA. UPDATED TO RAISE POPS TO REFLECT ONGOING SITUATION. UPDATED ZONES HAVE BEEN SENT. JLH && .PREV DISCUSSION... /ISSUED 611 PM CDT THU JUL 7 2011/ UPDATE... UPDATE TO INCREASE POPS THIS EVENING AND ADD IN SEVERE MENTION ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. DISCUSSION... SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTH CENTRAL ARKANSAS THIS EVENING AND SHOULD CONTINUE TO EVOLVE/EXPAND SOUTHEASTWARD INTO A MODERATELY UNSTABLE ENVIRONMENT. THESE STORMS HAVE LIKELY BEEN TRIGGERED BY A MID LEVEL SHORTWAVE EJECTING FROM THE NORTHERN PLAINS INTO THE MIDDLE MISSISSIPPI VALLEY IN NORTHWEST FLOW ALOFT. THE ENVIRONMENT IN ADVANCE OF THE CONVECTION IS CHARACTERIZED BY MLCAPE BETWEEN 1500-2500 J/KG...LI/S TO -8C...AND MID LEVEL LAPSE RATES AROUND 6.5 C/KM. THIS COMBINED WITH 30 TO 40 KTS OF DEEP LAYER FLOW ALONG THE SOUTHEAST FLANK OF THE SHORTWAVE SHOULD BE SUFFICIENT TO ALLOW FOR A FEW THUNDERSTORMS TO BECOME SEVERE THIS EVENING...ESPECIALLY ACROSS NORTHEAST ARKANSAS. THE CURRENT SLIGHT RISK APPEARS REASONABLE AND HAVE ADDED THIS BACK INTO LATEST FORECAST. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. PLAN TO CONTINUE TO MONITOR CONVECTIVE TRENDS THROUGH THE EVENING AND PROVIDE ADDITIONAL UPDATES AS NEEDED. UPDATED ZONES...GRIDS...AND HWO HAVE BEEN SENT. JLH && .PREV DISCUSSION... /ISSUED 359 PM CDT THU JUL 7 2011/ DISCUSSION...SATELLITE/UPPER AIR PROFILER TRENDS PLACE THE REMNANTS OF AN MCV ACROSS THE MID SOUTH THIS AFTERNOON WITH A WEAK 700 MB SHORTWAVE TROUGH LOCATED ACROSS SOUTHWEST MISSOURI/EASTERN KANSAS. AN UNTAPPED INSTABILITY AXIS COMBINED WITH LIFT FROM THE MESOSCALE CONVECTIVE VORTEX AND DIFFERENTIAL HEATING RESULTED IN AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY OCCURRING ACROSS WEST TENNESSEE NEAR THE TENNESSEE RIVER AND ACROSS NORTHEAST MISSISSIPPI. OTHER AREAS HAVE REMAINED STABILIZED WITH LITTLE IF ANY SHOWER ACTIVITY DUE TO THE OVERNIGHT/MORNING CONVECTION. TEMPERATURES AS OF 3 PM CDT RANGE FROM THE 70S TO AROUND 80 WHERE SHOWERS AND THUNDERSTORMS HAVE COOLED TEMPERATURES AND REMAINING AREAS RANGING FROM THE 80S TO APPROACHING 90 DEGREES WHERE SUNSHINE HAS ALLOWED TEMPERATURES TO RECOVER. SHORT TERM SEVERE THUNDERSTORM POTENTIAL TONIGHT AND FRIDAY AND HEAT CONCERNS FOR LATE THIS WEEKEND INTO NEXT WEEK ARE THE MAIN CONCERNS IN THIS AFTERNOON/S FORECAST PACKAGE. LATEST 12Z SHORT TERM MODELS INDICATE A SHORTWAVE TROUGH ALONG WITH AN ASSOCIATED WEAK COLD FRONT WILL BEGIN TO DROP SOUTH INTO THE LOWER MISSISSIPPI TONIGHT AND ACROSS THE MID SOUTH BY FRIDAY. BASED ON AFTERNOON CONVECTIVE TRENDS...BELIEVE THAT DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS SHOULD DECREASE IN COVERAGE THIS EVENING WITH THE LOSS OF DAYTIME HEATING. HOWEVER...AS THE FRONT APPROACHES AND A WEAK BUT SUFFICIENT 850 MB NOCTURNAL LOW LEVEL JET DEVELOPS...THINK CHANCES FOR SHOWERS AND THUNDERSTORMS MAY INCREASE ACROSS THE MID SOUTH...ESPECIALLY ACROSS AREAS WEST OF THE MISSISSIPPI RIVER AFTER MID NIGHT. THIS CONVECTIVE ACTIVITY WILL THEN SPREAD EAST ACROSS THE REMAINDER OF THE MID SOUTH ON FRIDAY. 0-6 KM BULK SHEAR VALUES BETWEEN 20-15 KTS MAY FAVOR QUASI-ORGANIZED MULTICELL TYPE SHOWERS AND THUNDERSTORMS OVERNIGHT INTO FRIDAY. PRECIPITABLE WATER VALUES AROUND 2 INCHES WILL BE FAVORABLE FOR LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL. THUS...THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND HEAVY RAINFALL. FOR SATURDAY INTO NEXT WEEK...LONG RANGE MODELS INDICATE UPPER LEVEL RIDGING BUILDING IN ACROSS THE LOWER MISSISSIPPI VALLEY. TEMPERATURES WILL RISE INTO THE MIDDLE 90S TO AROUND 100 DEGREES BY EARLY NEXT WEEK. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEXT WEEK MAINLY DURING THE AFTERNOON/EARLY EVENING HOURS AS CONVECTIVE TEMPERATURES ARE REACHED. HEAT INDEX READINGS MAY APPROACH OR EXCEED 105 DEGREES FOR SUNDAY INTO NEXT WEEK. THUS...HEAT ADVISORIES OR HEAT WARNINGS MAY BECOME NECESSARY DURING THIS TIMEFRAME. CJC && .AVIATION... UPPER LEVEL SHORTWAVE APPROACHING THE MIDSOUTH IS KEEPING CONFIDENCE HIGH FOR CONVECTION FOR THE OVERNIGHT AND ON FRIDAY. JBR WILL SEE THE INTIAL IMPACT OF THE TROUGH AND ADVANCING COLD FRONT. THEREFORE WENT WITH A TEMPO GROUP FROM 05Z TO 09Z FOR TSRA IN RESPONSE TO ONGOING CONVECTION TO THE WEST. EXPECTING THIS CONVECTION TO SPREAD EASTWARD TOWARDS JBR. OTHERWISE FOR JBR...KEPT VCSH IN THE TAF AND LOWERED CIGS TO MVFR FOR THE LATE MORNING PASSAGE OF THE COLD FRONT. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT AND REMAIN NEAR 10KTS ON AVERAGE. EXPECT HIGHER WINDS IN HEAVIER CONVECTION. ELSEWHERE...FOR MEM...MKL...AND TUP KEPT VFR CONDITIONS WITH CB GROUPS IN FOR FRIDAY AFTERNOON AS COLD FRONT ADVANCES SOUTHWARD. WINDS WILL REMAIN IN THE 8-10KT RANGE TOMORROW WITH POSSIBLE HIGHER WINDS NEAR SITES EXPERIENCING THUNDERSTORMS. CDG && .PRELIMINARY POINT TEMPS/POPS... MEM 75 92 74 95 / 40 60 10 10 MKL 72 89 70 92 / 40 60 10 10 JBR 73 90 72 93 / 60 60 10 10 TUP 73 92 72 95 / 30 60 20 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 7, 11:02 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1102 PM CDT THU JUL 7 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-090615- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1102 PM CDT THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR AREAS ALONG AND NORTH OF INTERSTATE 40...INCLUDING NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND MUCH OF WEST TENNESSEE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. THERE IS ALSO A SECONDARY THREAT FOR HEAVY RAINFALL AND ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID SOUTH ON FRIDAY. A COLD FRONT MOVING INTO THE AREA WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS. ANY THUNDERSTORM THAT BECOMES SEVERE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL AND ISOLATED FLASH FLOODING WILL ALSO BE A CONCERN. VERY HOT AND HUMID WEATHER WILL RETURN TO THE MID-SOUTH STARTING SUNDAY AND CONTINUING THROUGH THE BEGINNING OF NEXT WEEK. HEAT INDEX VALUES WILL LIKELY EXCEED 105 DEGREES AND MAY APPROACH 110 DEGREES. HEAT ADVISORIES OR WARNINGS MAY BE NEEDED STARTING SUNDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED TONIGHT ALONG AND NORTH OF INTERSTATE 40 AND MAY BE NEEDED AGAIN ON FRIDAY AREAWIDE. JLH
In the hours before
Local storm report, Jul 7, 10:41 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1041 PM CDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TSTM WND DMG DALTON 36.42N 91.15W
07/07/2011 RANDOLPH AR FIRE DEPT/RESCUE
REPORTED TREES DOWN ON ROAD.
&&
CMLThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:41 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 64 min |
| Jul 7, 10:43 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 47 min |
| Jul 7, 11:08 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Mississippi | 52 min |
| Jul 7, 11:20 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 40 min |
| Jul 7, 11:33 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 42 min |
| Jul 7, 11:53 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 28 min |
| Jul 8, 3:42 PM CDT | Heat Advisory | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more | 46 hr |
Nearby
Flash Flood Warnings in Arkansas, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.